Friday, January 05, 2007

Nurofen vs. Ibuprofen: A drug by any other name...

One of the major differences between American and British television advertising are the commercials for branded pharmaceutical products. They're on TV constantly and normally run like this:

Music: Light and soothing.
Voice: Ted Haggard

Is Homophobia spoiling your quality of life? Disrupting your friendships with your gay friends? Stopping you enjoying yourself at the gym, or interrupting repeats of Will and Grace?

Maybe you should ask your doctor about Queerina...

Queerina is a tablet based medicine that can help alleviate the symptoms of homophobia. It comes in easy to swallow, rainbow coloured pills and looks just like candy!

But Queerina is not for everybody. Side effects are rare, but could include: insanity, nausea, nasal bleeding, weight loss, weight gain, sexual dysfunction, high blood pressure, loss of motivation, insomnia, drowsiness, gigantism, spontaneous combustion and death. Queerina should not be taken by anybody with green eyes.

Why on earth would drugs companies bother advertising prescription only medicines? In England, you go to the doctor (if you can ever get a bloody appointment) and tell them what's wrong and they give you the medicine to fix it.

But in America, Medical Insurers and pharmaceutical companies have a strange relationship and doctors are sometimes influenced by their patients (who've seen the commercials) to prescribe them whatever Drug de Jour they saw during that ad break in Scrubs.

Doctors, too, can be influenced by commercials. The Lancet wrote about it recently.

The fact is, the brand names drugs offered by big companies, like pain killer Advil, are very expensive. But are they worth the money? What makes them different from the generic drugs?

Well, this is a question I've spent a long time wondering about. Ever since I picked up the strange habit of reading the ingredients on packets of pills.

Nurofen is a good example. Each pill contains 200mg of Ibuprofen and retails at about £2.99 for a packet of 16 tablets. Alternatively, you could buy the generic, supermarket Ibuprofen tables which retail at 33p. They, too, contain 200mg of Ibuprofen.

What's the difference?

Absolutely nothing. They both contain equal quantities of the same active ingredient. If you've got a headache, you will get exactly the same result from taking either pill. But Nurofen is nine times more expensive.

Wait a second...

It's a startling realization. If it wasn't for my father trying to find a cheaper alternative to delicious Veganin, I'd never have realised it.

Veganin used to contain 500mg of paracetemol, 200mg of aspirin and 8mg of codeine. They retailed for about £4.99 for a pack of 50 tablets (back in the day) and my father realised that you could get the same ingredients for less than a quid, if you bought generic paracetemol and aspirin. It wasn't exactly the same, because you couldn't get codeine over the counter (which was arguably the jelly in the Veganin donut,) it being a narcotic and all.

But these days, Veganin no longer contains codeine because it's illegal to sell it without a prescription. They've replaced it with caffeine. Which means you can get exactly the same benefits of this expensive pill for one fifth of the cost, by buying two boxes of pills from the supermarket and having a cup of coffee.

I think it's staggering and scary that thousands of people in the UK and the USA are paying up to ten times more for branded products. Advil, Nurofen and Veganin give no benefits (except for the pretty candy-coloured pills) and yet people are willing to pay over the odds for them.

Why? I mean it's not like branded drugs are the same as branded clothes. Nobody's going to think you're uncool if you gulp down Sainsbury's Ibuprofen at 33p a pack instead of Nurofen.

I think the answer is in the advertising.

I work in advertising, so I know what the score is. Drugs companies spend millions on marketing products like Nurofen. I had an old girlfriend who always kept a packet in her handbag during 'that time of the month' because Nurofen was marketed as 'the PMT pill for girls.'

People see these adverts and honestly believe that there are added benefits to the branded pills, which simply isn't true.

Advertising.

Commercials may manipulate people, but they legally can't contain lies. Which is why commercials for Nurofen simply state: If you've got a headache, take Nurofen.

Somebody has a headache. They go to the supermarket. They see the assortment of drugs on offer and they remember: If you've got a headache, take Nurofen. And that's why people reach for the pretty box instead of the bog standard one.

It's a competitive industry and most of the inflated cost of these pills goes on advertising. And it works. If ever anybody tells you that advertising is a waste of money, ask them what brand of headache tablets they use.

The moral of the story, though, is that you should be informed about the drugs you buy and not be suckered into paying over the odds.

5 comments:

mark john saleby said...

Its about the veganin. I suffered from mild to severe headaches as a kid in England. Veganin was the nostrum for the more serious variety that plain old aspirin wouldn't reach. I was wondering what was in it, as my 10 yr old daughter seems to have inherited this propensity. Now I see why they worked so well ! Medical professionals that I've talked to seem unimpressed by the 'rigorousness" of the testing of both acetomenaphin(Tylenol) and Ibuprofen(Advil,here) so I'm looking for something to give her when Aspirin fails. Suggestions ?

Anonymous said...

Codeine is legal in the UK, so it';s available in generic medicines.

Also I regulary buy ibuprofen with a strenbth of 500mg, a lot better than Nurofen, although you only need to take 1 tablet rather than Nurofen's 2, so it works out even cheaper.

Anonymous said...

You should also take in for account the coating on the tablet, it effects absorbsion rates as well as helps lessen stomach discomfort caused by the cheap ass dry horse pills that you buy for less than 50p.

Roland Hulme said...

Hey anonymous - is codeine really still available? I thought it had been banned - I know it's not in vegenin any more.

And other anonymous - my sister in law and I used to work in the pharma industry. We both know the pretty coating might make the pills easier to swallow, but it doesn't make them any more effective nor justify jacking up the price nine times!

Rose said...

@mark john saleby - according to wikipedia, neurofen plus has codeine in it...